Psycho-Babble Withdrawal | about withdrawal from medication | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: long term side effects of celexa » mariamp

Posted by carozforzapped on September 3, 2005, at 2:15:16

In reply to long term side effects of celexa, posted by mariamp on August 7, 2005, at 23:04:25

> Hello, I have been searching for some explanation to some medical illnesses I have been suffering. My latest thoughts are about any long term side effects from the serotonin withdrawal. I was on celexa for 2 years and was off for 4 months when I began to suffer a bout of typical withdrawal symptoms I innitially suffered after coming off of the drug. At the time it only lasted a week. I awoke 4 months later with dizziness, nausea, tingling down my extemities, agitation, and weakness. They lasted a week and what has remained for 5 months now is a constant achiness in my calves and feet along with an upper body tremor. Medically, the many doctors have found no explanation. My concern is a possible addicton-like to serotonin, or long lasting effects of its withdrawal. Has any one heard of such a thing as recurring withdrawal this long after stopping? Or can anyone point me in the right direction? I am sure my psych dr. would say no way. Any info would be greatly appreciated. thanks

I was so glad to find your post as something very similar has happened to me. After 5 years on Lexapro (the isomer of Celexa) I had just about every side effect in the book and some that weren’t. I tapered off very slowly but still went through withdrawal hell that lasted for the month before and then the month after my last dose (nausea, vomiting, something worse-feeling than the flu, hideous migraines & sinus pain, debilitating dizziness, and those terrifying electrical head zaps so many people withdrawing from ssri's have—like having your tongue stuck in an electrical outlet—and all sorts of creepy neurological oddities: tingling, a kind of skin crawling thing, an eye twitch, muscle jerks, spells of being spastic, etc. Then, after all this had pretty much died down (6 weeks after stopping Lex completely) I began having these sharp, sudden explosive spasms, beginning in my diaphragm but wrenching my whole body. Psychdoc said, my god, you’ve having myoclonic seizures, and wants me to see a neurologist. (It’s now been more than 2 months since I stopped the Lex and the spasms are still going strong.)
I know most psychdocs are reluctant to admit that ssri’s can cause longterm neurological side effects (your tingling and tremor, like my myoclonic jerks, definitely seem to be neurological), but in Prozac Backlash and Antidepressant Solution, the Harvard psychiatrist Joseph Glennmullen documents the serious longterm, possibly permanent, neurological damage that can be caused by ssri’s—side effects that are apparently caused by the ssri but only show up when it’s stopped.
It does seem unusual that your symptoms would show up 4 months after stopping Celexa, but the nausea, dizziness, and tingling seem dead-on as ssri withdrawal symptoms from all I’ve read, so it seems unlikely to me that the delayed neurological symptoms (tremor in your case, myoclonus in mine) are completely unconnected with the drug. You also mention agitation: Glenmullen describes case after case of ssri-withdrawal-induced agitation so horrible it makes people suicidal—and my myoclonic jerks are accompanied by agitation, along with painful sensitivity to sound, light, and smells.

Don’t know if any of this helps. Do know it would help me to hear from you as to your progress (so much hope you’re better by now) and anything new you might have discovered—or from anybody else out there who might have suffered longterm neurological problems during or after withdrawal from an ssri. Thanks for writing!


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Withdrawal | Framed

poster:carozforzapped thread:538921
URL: http://www.dr-bob.org/babble/wdrawl/20050822/msgs/550194.html